ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on X

Kidney Week

Abstract: SA-PO614

The Uncertainty of Bleeding Risk Monitoring for ESKD Patient on Continuous Anticoagulation Infusion

Session Information

Category: Dialysis

  • 801 Dialysis: Hemodialysis and Frequent Dialysis

Authors

  • Siu, Man Kit Michael, University of California Irvine, Irvine, California, United States
  • Tantisattamo, Ekamol, University of California Irvine, Irvine, California, United States
  • Patel, Samir Dinesh, University of California Irvine, Irvine, California, United States
Introduction

Patients with end-stage kidney disease (ESKD) are at increased risk of bleeding due to: chronic anemia, uremic platelet dysfunction, vascular calcification, and dialysis-related complications. Additionally, the risk of venous thromboembolism is also heightened, making anticoagulation management challenging. This case report presents the unfortunate outcome of an ESKD patient who experienced acute intracranial bleeding after initiation of heparin infusion for ischemic digits, leading to death.

Case Description

Patient is a 38-year-old female with ESKD secondary to diabetes mellitus (DM) on peritoneal dialysis (PD) and a history of scleroderma. She presented with progressive digit pain and discoloration. During hospital stay, she developed worsening respiratory status due to ESBL pneumonia, requiring intubation. She was started on epoprostenol given concern for Raynaud’s crisis, as well as heparin infusion for severe atherosclerotic vascular disease with stenosis. Unfortunately, hospital course was further complicated by a non-operable intraparenchymal bleed with cerebral edema and herniation, leading to eventual extubation and transition to comfort care.

Discussion

Bleeding events in ESKD patients, ranging from bruises and bleeding at venipuncture sites to intracranial hemorrhage, significantly contribute to mortality and morbidity. Furthermore, blood transfusions can lead to alloimmunization and limit future transplantation options. In this case, several factors contributed to the adverse events. Team factors, including limited communication between the medical teams involved, may have hindered comprehensive management given patient's ongoing anticoagulation need. Patient factors, such as multiple comorbidities (ESKD, cardiovascular disease on aspirin) and the initiation of epoprostenol (a potent platelet aggregation inhibitor), further increased bleeding risk. Lastly, hospital policies, such as specific protocol tailored to ESKD patient that minimizes bolusing and allow for slower infusion rates could have potentially prevented these adverse events and improve patient outcomes.